Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Denver/Boulder, CO

January 17, 2021Grand County, Jackson County, Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Jan 17, 2021, 1:56 PM MST for Grand County, Jackson County, Colorado. It took effect at Jan 17, 2021, 5:00 PM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2021, 1:56 PM MST (20:56 UTC)
In effect from
Jan 17, 2021, 5:00 PM MST
Expired
Jan 18, 2021, 8:40 AM MST
In force
16 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO

The radar

The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WWUS45 KBOU 172056
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
156 PM MST Sun Jan 17 2021

COZ031-180500-
/O.NEW.KBOU.WW.Y.0002.210118T0000Z-210118T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including the cities of Mt Zirkel
156 PM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 
AM MST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. 
  Winds gusting as high as 45 mph.

* WHERE...Rabbit Ears Pass.

* WHEN...From 5 PM this afternoon to 11 AM MST Monday.

* IMPACTS...Travel could be difficult. Snow covered roads could 
  create hazardous driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
3 follow-up statements
675 
WWUS45 KBOU 180444
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
944 PM MST Sun Jan 17 2021

COZ031-181645-
/O.CON.KBOU.WW.Y.0002.000000T0000Z-210118T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including the cities of Mt Zirkel
944 PM MST Sun Jan 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST 
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. 
  Winds gusting as high as 45 mph.

* WHERE...Rabbit Ears Pass.

* WHEN...Until 11 AM MST Monday.

* IMPACTS...Travel could be difficult. Snow covered roads could 
  create hazardous driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson
452 
WWUS45 KBOU 181230
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver/Boulder CO
530 AM MST Mon Jan 18 2021

COZ031-181800-
/O.CON.KBOU.WW.Y.0002.000000T0000Z-210118T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including Mt Zirkel
530 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 1 to 2 inches.

* WHERE...East Slopes Park and Northern Gore Ranges, Gore Pass, 
  Rabbit Ears Pass.

* WHEN...Until 11 AM MST Monday.

* IMPACTS...Snow covered and icy roads will create hazardous
  driving. Conditions should improve during the day today.

* ADDITIONAL INFORMATION...Snowfall amounts last night ranged from
  4 to 8 inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road
conditions can be obtained by calling 5 1 1 or visiting
www.cotrip.org.

&&

$$

Gimmestad
001 
WWUS45 KBOU 181540
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver/Boulder CO
840 AM MST Mon Jan 18 2021

COZ031-181645-
/O.CAN.KBOU.WW.Y.0002.000000T0000Z-210118T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including Mt Zirkel
840 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Expect scattered snow showers to continue but any additional
accumulations will be under an inch. Still watch out for icy and 
snowpacked spots. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 9:41 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 17, 9:41 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
941 AM MST Sun Jan 17 2021

.UPDATE...
Issued at 941 AM MST Sun Jan 17 2021

Moist northwest flow aloft will persist through tonight and into
Monday. This will keeps skies mostly cloudy. Over the northern
mountains, light snow is expected to begin late this afternoon and
continue through tonight as moisture increases. Going forecast on
track with this with no changes planned.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Sun Jan 17 2021

A moderate northwesterly flow aloft will be over north central
and northeast Colorado today. Weak mid and upper level subsidence
will be over the forecast area today, but enough moisture around
for a few snow showers over the higher terrain. The models show
the ridgetop winds increasing this afternoon into tonight, with
peak wind gusts of 50-60 mph above timberline. Gusty winds above
timberline this morning may decrease somewhat by 15z but then
crank back up in the afternoon.  Across the northeast plains,
temperatures will be near to slightly above seasonal normals this
afternoon. The models generally show lighter winds except over the
far northeast plains where gusts to 25 mph will be possible. Weak
radar returns across the plains this morning, but the lower
levels too dry to produce any light precipitation. Tonight,
moisture will increase from north to south over northern Colorado.
A weak upper level trough embedded in the flow aloft will bring a
brief period of weak qg ascent to the region. Spatial cross-
sections show deepening moisture in the mountains this evening,
adding to the favorable orographics. The duration will be fairly
brief regarding the forcing, around 6 hrs from 03z-09z, then the
moisture depth decreases. Mid level lapse rates around 5.5c/km.
The Rhea-Thaler Orographic Snow Model generates snow amounts
similar to what is already in the grids, so do not anticipate many
changes. Generally 2-5 inches, heaviest along the higher northwest
facing slopes. Over the northeast plains, some pops continue to
get generated along the Wyoming/Nebraska border. Will continue
with isolated to scattered pops for those areas as well for
tonight.

.LONG TERM...(Monday through Saturday)
Issued at 400 AM MST Sun Jan 17 2021

Complicated weather situation much of this week, but the bottom
line is that forcing for snow is weak and mostly located
elsewhere. Model solutions are similar to the last few days, with
trends for a bit less of everything despite all of the little
things going on.

For Monday, there's a break as the lift associated with the
initial shearing trough dropping southward will continue to sag
south. It now looks like it could be sunny over the northern
border and northeast plains much of the day. The cold front is
looking ill defined, but there should be some increase in north
winds or a shift to a more north to northeast direction with some
low level advection of cooler and fairly dry air during the day.
The cooling may be partly offset by the sunshine; we may be too
cool for Denver if it clears out well here.

Monday night will be our best chance of snow as warm advection
aloft spreads clouds and light precipitation northward in the
deformation zone on the front side of the southwestern low. There
are still some discrepancies about how far north and east the snow
will come. The models are similar in this to the previous several
runs with the edge somewhere between Monument and Longmont. Low
level dry air should really hold this back east of the mountains,
but there could be a ribbon of 1-2" snowfall near the foothills,
and these areas will likely see at least a little bit. For the
mountains there won't be much north of I-70, but areas further
south will have a sustained light snow for long enough to
accumulate several inches of snow. Since this is a synoptic scale
event and not upslope driven, South Park will also be in on this.
It still looks like the strongest lift is down closer to the
southern border, so we don't expect heavy snow amounts.

By Tuesday, all of this is sliding south away from us with
clearing from north to south. The plains will have the sun coming
out, but will be sitting in the cool air with light winds so it
will be a cool day. For Wednesday, WNW flow aloft will redevelop.
A shortwave in this flow looks further north than what we've been
seeing, so it looks like any orographic snow will be pretty light
and the mountain winds will be moderate rather than strong.
Temperatures should be able to rebound with highs into the lower
50s near the base of the foothills.

For Thursday through Saturday, we should have fairly light
westerly flow, but weak shortwaves north and south of us do pull
in a weak cold front and the plains will remain in this cool air
mass with east or southeast low level winds. Mid level moisture
advected northward from the low down around Baja California
eventually increases enough for some light snow in the mountains.
At some point if there were something to generate some lift and/or
low level convergence there could be light snow developing over
the plains as well, but at this point it's not clear when or if
that will happen as the upper level features all look to stay away
from our area. It's certainly not out of the question that there
will be a hard to forecast shortwave, or that the persistence of
this pattern eventually saturates the low/mid levels enough for a
little light snow, but at this point we'll just keep the snow in
the mountains and just a slight chance along the foothills by
Saturday. Seasonally cool temperatures should persist--just cold
enough for snow on the plains if we do eventually get
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 941 AM MST Sun Jan 17 2021

Moist northwest flow aloft will bring mostly cloudy skies through
Monday. VFR conditions are still expected in the Denver area with
ceilings above 8000 feet. Ceilings down to around 3000 feet will
be possible over far northeast Colorado. These lower clouds should
stay well northeast of KDEN. Winds will remain light through
Monday making wind direction a challenge to forecast at times.
Southerly winds this morning should turn northwesterly after 19Z,
though confidence in this isn't high. After sunset, winds are
expected to become a southerly drainage direction. A weak push
from the north is expected around 06Z. Winds should then stay a
northerly component through Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Cooper
LONG TERM...Gimmestad
AVIATION...Meier
Hazardous weather outlook, Jan 17, 10:49 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Sun Jan 17 2021

COZ030>051-181800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Sun Jan 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty northwest winds will continue over the higher mountains,
with peak gusts from 45 to 60 mph above timberline. Light snow
will develop in the northern mountains late this afternoon and
evening, with up to 5 inches of accumulation possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow is expected over the mountains Monday and Monday night.
Additional snowfall during this period will be 2 to 4 inches in
the mountains south of Interstate 70 with lighter amounts further
north. Lower elevations near the foothills will likely see an inch
or two of snow, including western and southern parts of the Denver
metro area. The mountains will have a gradually increasing chance
of light snow again for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.